Can birth control pills cause depression and racing thoughts?
Q. I am a 27 year old female with a full-time teaching job and I just recently have been feeling extremely depressed, overly anxious, and my mind won’t stop racing thoughts. I have a wonderful man in my life who I have loved being with for the past 11 months and when all these feelings started up this past week, I now wonder if I even love him or want to be with him. It feels like I am doubting everything, not finding any joy in what is going on in my life, and I sincerely feel like I might be going crazy. I should provide some background as well…my mother has battled with depression her whole life. She can go from the nicest person in the world to the most rude, MEAN person I know in a matter of day. She takes out her anger on me and says horrible things to me when I let her down. I am confident that she has a mental illness of some kind (depression/bipolar). My father also suffers from depression. I should also state that I had been on the Pill for about 6 months, stopped for a whole month, and then went right back on it. Could this have messed up my mental state? I am wondering if the hormones are making me depressed, over anxious, doubtful, etc. I can’t stop crying, it’s hard to smile or find happiness, I over think everything I say and do. Please help me…I feel like I am on the road to disaster. I appreciate your help very much.
A. Birth control pills could have altered your mental state but if it were the pills, why not a more immediate reaction? It is certainly possible, however, that these pills are contributing or causing your current depression and racing thoughts. If I were interviewing you in person, I would inquire about any other situations that have gone on within the past six months. Without being able to interview you in person, it is difficult to know what is going on. I have two suggestions. First, make an appointment with the doctor who prescribed your birth control pills. Discuss with him or her your symptoms and get their advice. The doctor may want to modify the dose or make a change to a different pill. Secondly, if these symptoms persist and are continually bothersome, consider seeing a therapist to help you stabilize your emotions. It is also possible you never learned how to handle your emotions and are mimicking your mother’s mood swings. If your mother has difficulty controlling her moods, as well as your father, it is certainly possible that you never had a proper emotional role model. In this case, it would be helpful for you to visit with a therapist to learn how to stabilize and neutralize your moods. Write again if you have any more questions.
Randle, K. (2007). Can birth control pills cause depression and racing thoughts?. Psych Central. Retrieved on February 22, 2017, from https://psychcentral.com/ask-the-therapist/2007/06/04/can-birth-control-cause-depression-and-racing-thoughts/